Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Missoula, MT

September 1, 2004Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Sep 1, 2004, 6:59 PM PDT for Idaho County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2004, 6:59 PM PDT (01:59 UTC)
Expired
Sep 1, 2004, 7:45 PM PDT
In force
46 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Idaho County, ID

The radar

The Missoula radar (KMSX), 182 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2004-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2004-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
3311 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 020159
SVRMSO
IDC049-020245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
657 PM PDT WED SEP 1 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IDAHO COUNTY IN CENTRAL IDAHO

* UNTIL 745 PM PDT(845 PM MDT)

* AT 654 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  DIXIE...OR ABOUT 44 MILES SOUTHEAST OF GRANGEVILLE...MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL IDAHO COUNTY AT 710 PM PDT
  RURAL EASTERN IDAHO COUNTY AT 730 PM PDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE
THUNDERSTORM. LARGE HAIL IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING
AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4553 11561 4538 11547 4573 11457 4601 11471

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 5:30 PM PDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 1, 5:30 PM PDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
630 PM MDT WED SEP 1 2004

.UPDATE...UPDATED TO INCREASE POPS AND WINDS THIS EVENING...AND
TO INCLUDE HIGH WIND WARNING WORDING FOR MONTANA ZONES 5 AND 6.

.PREVIOUS DISCUSSION...TONIGHT THROUGH FRIDAY. STRONG THUNDERSTORMS
BEGINNING TO FIRE UP AHEAD OF APPROACHING COLD FRONT NOW IN THE IDAHO
PANHANDLE. EXPECT COLD FRONT TO MOVE THROUGH THE REGION BY MID TO
LATE EVENING. A FEW THUNDERSTORMS WILL BE LEFT OVER AFTER FRONTAL
PASSAGE. UPPER LEVEL LOW PRESSURE TROF WILL LINGER OVER THE NORTHERN
ROCKIES THROUGH FRIDAY AFTERNOON. THIS WILL HELP TO PROVIDE
INSTABILITY SHOWERS THURSDAY AND FRIDAY. HAVE LOWERED SNOW LEVELS
JUST A BIT AND MAINLY NEAR THE GLACIER NP REGION FOR THURSDAY NIGHT
AND FRIDAY. WILL INCREASE CHANCE OF SHOWERS ON FRIDAY AFTERNOON
REGION WIDE. COLD AIR ALOFT WILL AID IN THE DEVELOPMENT OF AFTERNOON
SHOWERS. TEMPERATURES WILL DECREASE 10-20 DEGREES THURSDAY FROM
TODAY.

FRIDAY NIGHT THROUGH WEDNESDAY NIGHT...AS A RIDGE OF HIGH PRESSURE
BUILDS OVER THE WEST COAST...NORTHWESTERLY FLOW FORMS OVER WESTERN
MONTANA. THERE ARE A FEW SHORTWAVES THAT MOVE THROUGH THIS NORTHWEST
FLOW...SO KEEPING SLIGHT CHANCE OF PRECIP DURING THOSE TIMES. BY
EARLY NEXT WEEK THE FLOW CHANGES TO A ZONAL FLOW OR WESTERLY FLOW.
AFTER MONDAY THE MODELS BECOME SIGNIFICANTLY DIFFERENT SO ONLY MADE
MINOR CHANGES FROM MONDAY THROUGH WEDNESDAY NIGHT.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...LAKE WIND ADVISORY FOR NORTHWEST MONTANA LAKES INCLUDING
     FLATHEAD LAKE AND LAKE KOOCANUSA THIS EVENING...
  ...HIGH WIND WARNING FOR MISSOULA AND BITTERROOT VALLEYS AND THE
     BITTERROOT MOUNTAINS...
ID...NONE.
&&

UPDATE/HARDY/KRENZ
PREVIOUS/NESTER/SMITH
Hazardous weather outlook, Sep 1, 11:12 AM PDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1212 PM MDT (1112 AM PDT) WED SEP 1 2004

MTZ001>003-020900-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
1212 PM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST MONTANA

.DAY ONE... TODAY

A LAKE WIND ADVISORY HAS BEEN ISSUED FOR THE LAKES OF NORTHWEST
MONTANA THIS AFTERNOON AND EVENING (SEE GTFNPWMSO FOR
DETAILS). WINDS WILL INCREASE THIS AFTERNOON AHEAD OF A STRONG
COLD FRONT THAT WILL MOVE ACROSS NORTHWEST MONTANA TONIGHT.
IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG...WITH THE
MAIN THREAT BEING STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-MTZ004>006-043-020900-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-
1212 PM MDT (1112 AM PDT) WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TODAY

WINDS WILL INCREASE THIS AFTERNOON AHEAD OF A STRONG COLD FRONT
THAT WILL MOVE ACROSS NORTH CENTRAL IDAHO AND WESTERN MONTANA
TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG...WITH
THE MAIN THREAT BEING STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ007-020900-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/PINTLAR REGION-
1212 PM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TODAY

WINDS WILL INCREASE THIS AFTERNOON AHEAD OF A STRONG COLD FRONT
THAT WILL MOVE ACROSS NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA
TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG...WITH THE MAIN
THREAT BEING STRONG GUSTY ERRATIC WINDS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 1, 2:17 PM PDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
317 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             WEST GLACIER            48.50N 113.98W
09/01/2004  0.88 INCH        FLATHEAD           MT   PARK/FOREST SRVC

&&

HARDY
Local storm report, Sep 1, 4:12 PM PDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
512 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     MISSOULA                46.87N 113.99W
09/01/2004  60 MPH           MISSOULA           MT   NWS EMPLOYEE

            NATIONAL WEATHER SERVICE EMPLOYEE IN THE SOUTH HILLS
            REPORTED STRONG WINDS WITH A THUNDERSTORM.

0437 PM     TSTM WND GST     6 NW MISSOULA           46.93N 114.08W
09/01/2004  55 MPH           MISSOULA           MT   OFFICIAL NWS OBS

            MISSOULA AIRPORT ASOS REPORTED SUSTAINED WINDS 47 GUSTS
            TO 55 MPH WITH A THUNDERSTORM.

&&

HARDY
Local storm report, Sep 1, 5:01 PM PDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
601 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     3 S LOLO                46.72N 114.08W
09/01/2004  71 MPH           MISSOULA           MT   TRAINED SPOTTER

0528 PM     TSTM WND DMG     14 N SEELEY LAKE        47.38N 113.48W
09/01/2004                   MISSOULA           MT   PUBLIC

            TREES BLOWN DOWN ON POWER LINES AND STARTED FIRES.

0535 PM     HIGH SUST WINDS  FLORENCE                46.63N 114.08W
09/01/2004  40 MPH           RAVALLI            MT   TRAINED SPOTTER

            TREE LIMBS DOWN...HOT TUB DAMAGED.

&&

HARDY
Local storm report, Sep 1, 6:48 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
748 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     NON-TSTM WND DMG CORVALLIS               46.31N 114.11W
09/01/2004                   RAVALLI            MT   LAW ENFORCEMENT

            RAVALLI COUNTY SHERIFF REPORTED WIND DAMAGE FROM
            CORVALLIS AND SOUTH FROM 540 PM THROUGH 7 PM. WINDS
            ESTIMATED 40 TO 55 MPH...TREES DOWN...POWER LINES
            DOWN...FIRES STARTED.

&&

HARDY

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:05 PM PDTSevere Thunderstorm WarningMSOIdaho40 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.